Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 234, NWS Springfield, MO

May 10, 2003Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 10, 2003, 3:48 AM CDT for Benton County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 3:48 AM CDT (08:48 UTC)
Expired
May 10, 2003, 4:30 AM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 11:00 PM CDTSevere Thunderstorm WatchSPC6 hr
May 10, 3:05 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2291 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS53 KSGF 100848
SVRSGF
MOC015-100930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENTON COUNTY IN MISSOURI

* UNTIL 430 AM CDT.

* AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL
  SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR CALHOUN...OR 10 MILES SOUTHWEST OF WINDSOR...AND
  MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  BENTON COUNTY.

THE TOWNS OF PALO PINTO...BRANDON...IONIA AND MORA ARE ALSO IN THE
PATH OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3844 9376 3829 9364 3853 9308 3875 9317

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:15 AM CDT, 33 minutes earlier.

Area forecast discussion, May 10, 3:15 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 AM CDT SAT MAY 10 2003

...MESOSCALE CONVECTIVE DISCUSSION...

CONVECTION CURRENTLY FORMING CLOSE TO THE WARM FRONTAL BOUNDARY.
PROFILERS INDICATING 40-50KT LLJ NOSING INTO SOUTH CENTRAL KANSAS.
RUC ANALYSIS IS SHOWING THAT THE INSTABILITY AXIS LIES ACROSS THE
WARM FRONT.

THE COMBINATION OF DEEP LOW-LEVEL MOISTURE...GOOD SHEAR
PROFILES...AND THE FRONTAL BOUNDARY ACTING AS A FOCUSING MECHANISM
SHOULD KEEP THE THREAT OF TORNADIC SUPERCELLS GOING FOR THE REST OF
THE OVERNIGHT HOURS.

WILL CLOSELY MONITOR THE KANSAS ACTIVITY AS IT APPROACHES THE
MISSOURI BORDER.

.SGF...
MO...FLOOD WATCH TODAY...055>058-067>069.
KS...NONE.

GAEDE
Hazardous weather outlook, May 10, 3:20 AM CDT, 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 AM CDT SAT MAY 10 2003

...ISOLATED TORNADOES POSSIBLE ACROSS SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...EARLY THIS MORNING.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS WITH HAIL TO THE SIZE OF GOLF
  BALLS...WIND GUSTS IN EXCESS OF 60 MPH...AND ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE POSSIBLE WEST OF A BRANSON TO ROLLA LINE
  THROUGH THIS MORNING.

  THE GREATEST TORNADIC POTENTIAL WILL BE ACROSS SOUTHEAST KANSAS AND
  PORTIONS OF SOUTHWEST MISSOURI...OR WEST OF A CASSVILLE...TO
  SPRINGFIELD...TO CAMDENTON LINE.

  DISCUSSION:

  SUPERCELL THUNDERSTORMS HAD DEVELOPED ACROSS SOUTH CENTRAL
  KANSAS ALONG A WARM FRONT THAT STRETCHED EAST ACROSS CENTRAL
  MISSOURI. THESE STORMS WILL CONTINUE TO DEVELOP EAST ALONG AND
  SOUTH OF THIS FRONT.  A VERY MOIST AND MODERATELY UNSTABLE AIRMASS
  COMBINED WITH STRONG WIND SHEAR WILL SUPPORT SUPERCELL
  THUNDERSTORMS AND POSSIBLE TORNADOES.

  ALTHOUGH NOT AS COMMON DURING THE EARLY MORNING HOURS...
  INDICATIONS ARE THAT THESE STORMS WILL BE SURFACE BASED WITH THE
  POTENTIAL TO PRODUCE TORNADOES.

  THE LONG TRACK SUPERCELL THAT HAS PRODUCED TORNADOES ACROSS
  NORTHEAST OKLAHOMA APPEARS TO BE WEAKENING...BUT WILL CONTINUE
  TO BE MONITORED AS MOVES INTO FAR NORTHWEST ARKANSAS.

  OTHERWISE ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THROUGH
  THE EARLY MORNING HOURS ACROSS SOUTHEAST KANSAS AND SOUTHWEST
  MISSOURI.  THE PRIMARY THREAT WILL BE LARGE HAIL...DAMAGING WINDS
  AND TORRENTIAL RAINFALL.

  ADDITIONAL INFORMATION:

  A TORNADO WATCH IS IN EFFECT UNTIL 8 AM FOR SOUTHWEST MISSOURI AND
  SOUTHEAST KANSAS...OR WEST OF A CASSVILLE...TO SPRINGFIELD...TO
  CAMDENTON LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS ARE EXPECTED TO BE ONGOING EARLY SATURDAY
  MORNING...BUT A BRIEF BREAK IS EXPECTED BY LATE MORNING AND EARLY
  AFTERNOON. THEREAFTER...THE COLD FRONT WILL FINALLY PUSH THROUGH
  THE REGION LATE SATURDAY AFTERNOON AND EVENING...BRINGING
  POTENTIALLY ANOTHER ROUND OF SEVERE WEATHER. THE BEST CHANCES FOR
  SEVERE THUNDERSTORMS WILL BE IN SOUTH CENTRAL MISSOURI...SOUTHEAST
  OF A BRANSON TO ROLLA LINE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS ACTIVATION WILL LIKELY BE NEEDED EARLY THIS MORNING
  ACROSS PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.

  EMERGENCY MANAGEMENT AND SPOTTER GROUPS SHOULD CLOSELY MONITOR
  WEATHER CONDITIONS THIS MORNING...AND BE PREPARED TO DEPLOY
  SPOTTERS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, May 9, 10:56 PM CDT, 4 hours 52 minutes before
KSZ073-097-101-MOZ055>058-066>070-077>081-088>091-093-094-101-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1056 PM CDT FRI MAY 9 2003

TORNADO WATCH NUMBER 321 WILL BE ALLOWED TO EXPIRE AT 11 PM.  THIS
WATCH WILL BE REPLACED BY SEVERE THUNDERSTORM WATCH NUMBER 329
EFFECTIVE UNTIL 5 AM CDT.

GAEDE
Local storm report, May 9, 10:58 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1058 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    JASPER                    MO   .75 INCH HAIL
05/09/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1050 PM    NASHVILLE                 MO   .75 INCH HAIL
05/09/03   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 9, 11:22 PM CDT, 4 hours 26 minutes before
KSZ073-097-101-MOZ055-056-066>068-077>079-088-089-101000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 329...IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CEDAR...DADE...HICKORY...JASPER...MORGAN...POLK...
ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...FORT
SCOTT...JOPLIN...NEVADA...PITTSBURG AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

GAEDE
Local storm report, May 9, 11:41 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1136 PM    2 S STOCKTON              MO   .75 INCH HAIL
05/09/03   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 9, 11:46 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    JASPER                    MO   .75 INCH HAIL
05/09/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1102 PM    2 S LAMAR                 MO   1 INCH HAIL
05/09/03   BARTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, May 10, 3:09 AM CDT, 39 minutes before
KSZ073-097-101-MOZ055-056-066>069-077>080-088>090-093-094-101-102-
101300-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 332...IN
EFFECT UNTIL 800 AM CDT SATURDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LAWRENCE...MCDONALD...MORGAN...NEWTON...POLK...ST.
CLAIR AND VERNON.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
SCOTT...JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE
BEACH...PITTSBURG...SPRINGFIELD AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

FOSTER

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:31 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper44 min
May 9, 11:04 PM CDTSevere Thunderstorm WarningSGFCedar, Dade41 min
May 10, 2:02 AM CDTSevere Thunderstorm WarningSGFBenton28 min
May 10, 10:43 AM CDTTornado WarningSGFMaries, Phelps17 min
May 10, 3:26 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon64 min
May 10, 3:50 PM CDTSevere Thunderstorm WarningSGFJasper, Newton55 min
May 10, 4:19 PM CDTSevere Thunderstorm WarningSGFChristian, Greene56 min
May 10, 4:37 PM CDTTornado WarningSGFJasper, Lawrence53 min
May 10, 4:41 PM CDTSevere Thunderstorm WarningSGFNewton34 min
May 10, 4:49 PM CDTSevere Thunderstorm WarningSGFGreene, Webster26 min
May 10, 5:00 PM CDTTornado WarningSGFWebster45 min
May 10, 5:04 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon41 min
May 10, 5:09 PM CDTSevere Thunderstorm WarningSGFChristian, Greene36 min
May 10, 5:10 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright35 min
May 10, 5:37 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster23 min
May 10, 5:37 PM CDTSevere Thunderstorm WarningSGFTexas38 min
May 10, 5:40 PM CDTSevere Thunderstorm WarningSGFPhelps50 min
May 10, 5:41 PM CDTSevere Thunderstorm WarningSGFOregon, St. Clair49 min
May 10, 5:44 PM CDTSevere Thunderstorm WarningSGFVernon46 min
May 10, 6:24 PM CDTSevere Thunderstorm WarningSGFOregon51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.